Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 71, NWS Lubbock, TX

July 3, 2011Dickens County, King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 3, 2011, 5:28 PM CDT for Dickens County, King County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 5:28 PM CDT (22:28 UTC)
Expired
Jul 3, 2011, 6:15 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Dickens County, TX, King County, TX

The radar

The Lubbock radar (KLBB), 120 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS54 KLUB 032228
SVRLUB
TXC125-269-032315-
/O.NEW.KLUB.SV.W.0071.110703T2228Z-110703T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
528 PM CDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKENS COUNTY IN NORTHWEST TEXAS.
  WESTERN KING COUNTY IN NORTHWEST TEXAS.

* UNTIL 615 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY STRONG WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER EASTERN DICKENS
  COUNTY...OR 14 MILES WEST OF GUTHRIE...AND WAS DRIFTING SOUTH      
  AT 5 MPH.  THIS PLACES THE STORM NEAR THE PITCHFORK RANCH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS ON HIGHWAY 82 WILL ENCOUNTER VERY STRONG CROSSWINDS AND 
VERY HEAVY RAIN REDUCING VISIBILITIES AND RESULTING IN PONDING OF 
WATER ON THE ROAD SURFACE. 

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

&&

LAT...LON 3354 10038 3347 10056 3354 10071 3374 10067
      3374 10045
TIME...MOT...LOC 2226Z 001DEG 3KT 3364 10056

$$

JORDAN
2 follow-up statements
200 
WWUS54 KLUB 032250
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
550 PM CDT SUN JUL 3 2011

TXC125-269-032315-
/O.CON.KLUB.SV.W.0071.000000T0000Z-110703T2315Z/
DICKENS TX-KING TX-
550 PM CDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
KING AND EAST CENTRAL DICKENS COUNTIES UNTIL 615 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY STRONG WINDS IN EXCESS 
OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES SOUTH OF DUMONT...OR 14 
MILES WEST OF GUTHRIE...MOVING SOUTH AT 5 MPH.  STRONG WINDS AND 
LOCALLY HEAVY RAINFALL MAY COMBINE TO RESULT IN LOW VISIBILITIES AND 
HAZARDOUS CROSSWINDS FOR MOTORISTS ON HIGHWAY 82 BETWEEN DICKENS AND 
GUTHRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3354 10038 3347 10056 3354 10071 3369 10063
      3369 10047
TIME...MOT...LOC 2249Z 015DEG 6KT 3360 10057

$$

JORDAN
783 
WWUS54 KLUB 032308
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
608 PM CDT SUN JUL 3 2011

TXC125-269-032316-
/O.EXP.KLUB.SV.W.0071.000000T0000Z-110703T2315Z/
DICKENS TX-KING TX-
608 PM CDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KING AND EAST 
CENTRAL DICKENS COUNTIES WILL BE ALLOWED TO EXPIRE AT 615 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING ARE WEAKENING BELOW SEVERE 
LIMITS AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.  
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THESE DECAYING 
THUNDERSTORMS MAINLY ACROSS EAST-CENTRAL DICKENS AND FAR WESTERN 
KING COUNTIES.

LAT...LON 3354 10038 3347 10056 3354 10071 3369 10063
      3369 10047
TIME...MOT...LOC 2306Z 015DEG 6KT 3357 10058

$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:10 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 3, 3:10 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT SUN JUL 3 2011

.SHORT TERM...
UA RIDGING ACROSS THE FOUR-CORNERS REGION CONTINUED TO BUILD AND
AMPLIFY EAST TOWARDS THE SOUTH PLAINS...AND THUS WILL BE THE
DOMINATING SYNOPTIC FEATURE THROUGHOUT THE SHORT TERM PERIOD. OVER
NIGHT ISOLATED SHOWER/THUNDERSTORM ACTIVITY HAS RESULTED IN
INCREASED WATER VAPOR ACROSS THE SOUTH PLAINS /PWATS AOA 1.20/...AS
NOTED PER 20Z WATER VAPOR IMAGERY. THE AMPLIFYING UA RIDGE HAS
INDUCED A SLIGHT INCREASE IN HEIGHT FIELDS...HOWEVER TEMPS WERE IN
THE LOWER TO MID 90S /ON THE CAPROCK/ TO UPPER 90S TO NEAR 100
DEGREE TEMPS /OFF THE CAPROCK/...WHICH SHOWS THE INFLUENCE OF THE
INCREASED WATER VAPOR/MOISTURE PLUME THAT IS ACROSS THE CWA/ IS
COMPRABLE TO YESTERDAY AFTERNOON. THUS DEWPOINTS GENERALLY IN THE
50S /WHICH SIGNIFIES THE PRESENCE OF THE MOISTURE PLUME/ IS LIKELY
THE CULPRIT THAT IS KEEPING TEMPS FROM GETTING TOO OUT OF HAND. IT
IS THIS SAID MOISTURE PLUME THAT IS PROGGED TO LINGER ACROSS THE
REGION THROUGH MONDAY...AND POSSIBLY BE A FOCUS FOR CI. IN
FACT...RADAR ANALYSIS DISPLAYED ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN SOUTH PLAINS LATE THIS AFTERNOON. THIS IS A
RESULT OF THE INCREASE MOISTURE...COMBINED WITH DAYTIME
DESTABILIZATION...CIN CLOSE TO NIL AND PROGGED SFC BASED CAPE AOA 700
J/KG. NO STORMS HAVE DEVELOPED ACROSS THE WESTERN SOUTH PLAINS AS OF
YET...AS LAPS GUIDANCE DISPLAYED SFC-BASED CAPE TO BE LOWEST THERE.
HOWEVER...CAN NOT RULE OUT ADDITIONAL DEVELOPMENT LATER THIS
EVENING. THE MEAN WIND ALOFT IS NOT VERY FAST AND THUS SOME STORMS
WILL PROGRESS RATHER SLOWLY. AS A RESULT...MODERATE RAINFALL MAY
OCCUR...BUT OVERALL RAINFALL ACCUMULATIONS SHOULD BE LOW DUE TO THE
RELATIVELY DRY LOW LEVELS. THE STRONGEST STORMS COULD PRODUCE BRIEF
GUSTY WINDS AND PERHAPS SMALL HAIL.

TONIGHT...THE LLJ WILL INCREASE SLIGHTLY /15 TO 20 KTS/ AND COULD
AID TO SUSTAIN STORMS. THE GFS HINTS AT ISOLATED ACTIVITY CONTINUING
CLOSE TO SUNRISE...WHEREAS THE NAM DEPICTS A DWINDLING SIGNAL
OCCURRING SHORTLY AFTER MIDNIGHT. FORECAST MODELS HINT THAT THE FURTHER
AMPLIFICATION OF THE UA RIDGE CENTERED WEST OF THE CWA...WILL INDUCE
850 MB TEMPS TO WARM TO AOA 30 DEGREES CELSIUS BY MONDAY AFTERNOON.
THUS TEMPS WILL WARM A BIT MORE AND IN RESPONSE...LOW LEVEL
ATMOSPHERIC DRYING WILL ENSUE. MODEL SOUNDINGS DISPLAYED AN OVERALL
DECREASING TREND IN PWATS BY MONDAY AFTERNOON...WITH SFC-BASED CAPE
DECREASING TO AOA 300 J/KG. ALBEIT...THE NAM SOLUTION IS THE MOST
BULLISH IN DEPICTING QPF VALUES DURING THE AFTERNOON/EVENING HOURS
ACROSS THE SOUTHEASTERN ZONES...COINCIDING WITH UPSLOPE SFC
WINDS...THE BEST MOISTURE AXIS AND HENCE THE LINGERING MOISTURE
PLUME. OTHER MODELS REMAIN DRY AND WILL THEREFORE MAINTAIN 10-12
PERCENT POPS WITH NO MENTION OF PRECIP ATTM.

&&

.LONG TERM...
FEW CHANGES AS THE FOUR-CORNERS UPPER LEVEL HIGH PRESSURE RIDGE IS
STILL EXPECTED TO EXPAND EASTWARD DURING THE WEEK...EVENTUALLY
BECOMING CENTERED OVER THE CENTRAL PLAINS NEXT WEEKEND. LATEST
SOLUTIONS DONT APPEAR TO GIVE MORE THAN A GLIMMER OF HOPE EITHER
FOR NORTHWEST FLOW THUNDER CHANCES MID WEEK...OR CENTRAL PLAINS
FRONT EDGING FAR ENOUGH SOUTH. STILL...AIRMASS WILL REMAIN AT LEAST
SLIGHTLY MOIST AND WE CANT RULE OUT A ROGUE OVERNIGHT SHOWER OR
THUNDERSTORM AT SOME POINT DURING THE WEEK. BUT IN GENERAL...THUNDER
CHANCES WILL REMAIN SUPPRESSED WITH FAIRLY HOT TEMPERATURES. LATEST
TRENDS HAVE TEMPERATURES CONTINUING A VERY SLIGHT UPWARDS TENDENCY
MID TO LATE WEEK...SO WE NUDGED UPWARDS A DEGREE HERE AND THERE.
THE MONSOON FLOW LOOKS LIKE IT WILL KICK IN STRONGLY LATER IN THE
WEEK...BUT WITH THE FLOW REMAINING TO OUR WEST. SO THERE STILL IS
NO OBVIOUS HOPE IN BREAKING THE DROUGHT CONDITIONS FOR THE COMING
WEEK...ALTHOUGH THE MONSOON GIVES A HOPEFUL SIGN. PERHAPS IT CAN
NUDGE FURTHER EAST JUST BEYOND THIS FORECAST. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  97  65  97  65 /  10  10  10   0   0
TULIA         68  98  67  99  67 /  10  10  10   0   0
PLAINVIEW     71  97  67  98  67 /  10  10  10   0   0
LEVELLAND     68  98  68  98  67 /  10  10  10   0   0
LUBBOCK       71  98  71  99  71 /  10  10  10   0   0
DENVER CITY   69  97  67  98  67 /  10  10  10   0   0
BROWNFIELD    69  98  68  98  67 /  10  10  10  10  10
CHILDRESS     73 104  75 103  75 /  10  10  10  10  10
SPUR          70 100  72 101  72 /  10  10  10  10  10
ASPERMONT     76 103  74 103  75 /  10  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/05
Hazardous weather outlook, Jul 3, 5:33 AM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
533 AM CDT SUN JUL 3 2011

TXZ021>044-041045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
533 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

In the hours before

Special weather statement, Jul 3, 4:00 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT SUN JUL 3 2011

TXZ031-032-032130-
COTTLE-MOTLEY-
400 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR COTTLE  AND MOTLEY  COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS EASTERN MOTLEY COUNTY...EAST OF MATADOR
AND ACROSS CENTRAL AND EASTERN COTTLE COUNTY...AFFECTING THE CITIES
OF DELWIN AND PADUCAH. THESE STORMS WERE MOVING SLOWLY TO THE
SOUTHEAST...AT 5 MPH.

PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Local storm report, Jul 3, 4:23 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
423 PM CDT SUN JUL 03 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     10 SW PADUCAH           33.91N 100.43W
07/03/2011  M67 MPH          COTTLE             TX   MESONET

            APPROXIMATELY 10 MINUTES OF 61 TO 67 MPH WIND GUSTS AS
            MEASURED BY A WTM STATION.

&&

EVENT NUMBER 00670

MCZ
Special weather statement, Jul 3, 4:44 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
444 PM CDT SUN JUL 3 2011

TXZ031-032230-
MOTLEY-
444 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MOTLEY COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 13 MILES SOUTHEAST OF MATADOR...
MOVING SOUTHWEST AT 5 MPH.  OUTFLOW FROM THIS THUNDERSTORM MAY
PRODUCE STRONG WIND GUSTS IN MATADOR AND ROARING SPRINGS OVER THE
NEXT 45 MINUTES.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JORDAN

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:16 PM CDTSevere Thunderstorm WarningLUBCottle, King28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.